Wisconsin, 2025

Rip Current in Wisconsin, July 31, 2025

July 31, 2025 · NWS MKX · 1 event in 1 county or zone

Strong northeasterly, onshore winds and waves of 3-7 ft occurred along Lake Michigan beaches across southeastern WI resulting in conditions for dangerous currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong northeasterly, onshore winds and waves of 3-7 ft occurred along Lake Michigan beaches across southeastern WI resulting in conditions for dangerous currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 1:35 PM CST, 3 hours 45 minutes earlier. Its key messages:

  • High swim risk extended through tomorrow morning at all Lake Michigan beaches.
  • Wildfire smoke will create persistent haze and air quality at unhealthy levels through tomorrow.
  • Much more comfortable conditions through the weekend with drier air over the region.
  • Humidity gradually returns early next week, along with shower and thunderstorm chances.
Area forecast discussion, Jul 31, 1:35 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
235 PM CDT Thu Jul 31 2025

.KEY MESSAGES...

- High swim risk extended through tomorrow morning at all Lake
  Michigan beaches.

- Wildfire smoke will create persistent haze and air quality at
  unhealthy levels through tomorrow.

- Much more comfortable conditions through the weekend with
  drier air over the region.

- Humidity gradually returns early next week, along with shower
  and thunderstorm chances.

&&

.SHORT TERM...
Issued 235 PM CDT Thu Jul 31 2025

Tonight through Sunday:

The wildfire smoke streamed into southern WI from central Canada in
the wake of a cold front and it continues to obscure the visibility
to 5 miles or less across much of Wisconsin and Minnesota. The
area of smoke is easy to view using the satellite RGB composite
of Geocolor. The HRRR smoke model shows near-surface smoke
through the afternoon, with improvement tonight, and then an
additional period of near-surface smoke tomorrow morning.

The Air Quality Advisory (issued by the DNR and relayed by the NWS)
was extended through noon tomorrow and the reissuances will be
re-evaluated each morning through the weekend.

The high swim risk continues. The persistent northeast winds
overnight into Friday morning should keep wave heights elevated
a little longer Friday morning, so we extended the Beach
Hazards Statement until 10 am for the northern two counties and
until 1 pm for the southern three counties.

Clear skies tonight and dewpoints in the 50s will allow for low
temperatures to drop into the lower to mid 50s inland from Lake
Michigan. Winds will remain slightly elevated tonight, but there
will still be a strong inversion. Patchy, shallow fog is possible in
the susceptible low-lying areas and within fields tonight, but there
is a better chance for areas of dense fog to develop early Saturday
and Sunday morning as the surface high resides overhead.

Friday highs will be a notch warmer than today, in the mid to upper
70s. The amount of smoke in the atmosphere may keep us capped in the
mid 70s though. Saturday highs should be in the upper 70s with
potentially less smoke aloft. The high will begin to shift eastward,
out of WI, Sunday afternoon. Winds will become southerly but remain
light through the day. High temperatures Sunday will be around 80,
and the Sunday night lows will be in the upper 50s inland and lower-
mid 60s along the lakeshore.

Cronce

&&

.LONG TERM...
Issued 235 PM CDT Thu Jul 31 2025

Monday through Thursday:

As the high shifts out of WI, the timing differs between models for
how soon thunderstorm chances return to our area. An upper trough
will cross WI and the Midwest Monday afternoon and returning
moisture and warm temps into the area will fuel the environment for
diurnally driven thunderstorms Monday afternoon and Tuesday
afternoon. The GFS appears to be too quick with too much moisture
when compared to the almost-too-dry ECMWF Monday through Tuesday, so
a model blend seems reasonable at this time.

By Wednesday, there will be a more direct feed of moisture from the
Gulf to the Midwest, but the timing of the upper trough may not be
aligned with afternoon daytime heating, so the chance for storms
would continue to be on the low side. A stronger upper trough is
expected to track across the Northern Plains on Thursday or Thursday
night and could bring a round of stronger storms to the region.
However, there are timing differences and the time of day that the
upper trough approaches WI will make a difference in storm coverage
and severity.

Cronce

&&

.AVIATION...
Issued 235 PM CDT Thu Jul 31 2025

Diurnal cumulus clouds with bases between 3000 and 4000 ft AGL
are occurring over southeast WI but will diminish with sunset
this evening. Wildfire smoke will continue to cause visibility
restrictions to 2 to 5 SM (MVFR) from Madison and east, with
slightly higher (VFR) values west of there through the
afternoon hours. Some improvement to the visibility is likely
later this evening through the overnight, but models suggest
additional near-surface smoke to move back in Friday morning.

Cronce

&&

.MARINE...
Issued 235 PM CDT Thu Jul 31 2025

Breezy north to northeast winds will persist across Lake Michigan
through Friday as high pressure around 30.3 inches moves into the
western Great Lakes from the Northern Plains. This area of high
pressure will slowly move eastward and be overhead Saturday. Winds
will light and variable across the lake much of the day Saturday
before becoming light south to southeasterly Sunday afternoon as the
high pushes into the New England States. Low pressure around
29.9 inches will gradually approach from the Northern Plains on
Monday and Tuesday, so look for increasing southerly winds and
a chance for thunderstorms.

Cronce

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060 until 10 AM Friday.

     Beach Hazards Statement...WIZ066-WIZ071-WIZ072 until 1 PM
     Friday.

LM...Small Craft Advisory...LMZ643 until 10 AM Friday.

     Small Craft Advisory...LMZ644-LMZ645-LMZ646 until 1 PM Friday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.x.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 31, 1:42 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
242 PM CDT Thu Jul 31 2025

WIZ046-047-051-052-056>060-062>072-011945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
242 PM CDT Thu Jul 31 2025

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Onshore winds and high waves will result in a high swim risk at
Lake Michigan beaches.

The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for Smoke across all of southern Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The high swim risk for Lake Michigan beaches will continue through
late Friday morning.

The Air Quality Advisory for Smoke, issued by the Wisconsin
Department of Natural Resources, for all of southern Wisconsin
is in effect until noon Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-011945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
242 PM CDT Thu Jul 31 2025

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for high winds and waves.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The Small Craft Advisory continues through late Friday morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-011945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
242 PM CDT Thu Jul 31 2025

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

No hazardous weather is expected at this time.

MRC

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Racine

When
July 31, 5:20 PM CST
Where
Racine forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

The Racine Sheriff's Office said the 15-year-old went under while swimming at Carre-Hogle Park (2 S Racine in Racine County) and did not resurface. She was later pulled from the water approximately 20 feet from shore. Reported conditions were very poor, with 20 25 mph sustained winds, 3 feet waves in the lagoon area (behind a break wall) and visible rip currents observed by first responders. Also noted conditions were making rescue difficult. Buoy 45199 (Salmon Unlimited) reported 5-6 ft waves around the time a few miles offshore from event. MKX had a Beach Hazard Statement in effect.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Racine2025-07-3115FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269618.